Blogging with Parkinson's

A personal perspective on Young Onset Parkinson's

Morality and Parkinson’s

6 Comments

I recently had cause to take a good hard look at my own behaviour, and the way in which I was reacting to other people.

It’s difficult to accept that you might be selfish or careless of other people’s feelings. It’s also far too easy to blame it on an illness – or the drugs used to treat that illness – especially if you are aware that this is a possibility.

Which it is…

In July 2015, a study was published that suggested levadopa (the most prevalent treatment for Parkinson’s, and the key ingredient in the Sinemet that I take) made healthy subjects more selfish. The same study also looked at an antidepressant drug that increased serotonin levels, and that drug was found to make people more caring.

To my mind, the study was based on a simplistic and fairly extreme premise, probably out of necessity – morality is difficult to measure. The study used the choice to deliver a painful but not intolerable electric shock to either oneself or another person (not present in the same room). In both cases, cash could be paid to prevent the shock. The amount that people were prepared to pay to avoid harming themself, and to avoid harming another, was monitored and compared. The findings can be summarised as follows:

  • those whose serotonin levels were increased were willing to pay significantly more to avoid harm to another than to avoid harming themselves
  • those whose brain chemistry was unchanged (because they took a placebo) would still pay more to avoid harm to others, but not as much as the increased-serotonin group
  • those whose dopamine levels were increased paid equal amounts to avoid harm to others and to avoid harm to themselves

I would like to think that, even with levadopa, my judgement would err towards the altruistic avoidance of harm to another. And perhaps it would – the results were, after all, averages. However, I have never, to my recollection, found myself in that sort of situation.

But what if the situation was more subtle? If it were more a matter of insensitivity, not paying full attention to what others were doing, increased focus on the self? If it were a matter of taking opportunities without paying heed to the limited nature of the opportunities and to other’s desires to take the same opportunities? I think I have been guilty of these things. I’m not sure that it is entirely down to drugs, either; at least some of it is inherent in my personality (I know that I am quite good at some things, and I also know that I can come across as patronising or condescending as a result of the first knowing without meaning to; I try to guard against this tendency, but I do not always succeed). At least some of it must be due to Parkinson’s itself – the difficulties in doing things that didn’t ought to be difficult, that didn’t used to be difficult, and the self-awareness that comes with the process of constant adjustment (because the effects of Parkinson’s vary from day to day, from hour to hour, and gradually become more frustrating over weeks and months). And another part, again, is a result of the knowledge that, because I have Parkinson’s, my timescales are reduced.

Interestingly, I have recently started taking an antidepressant called mirtazapine. This is not the same drug that was used in the study (that was citalopram); it is described as “an atypical antidepressant” because it only targets one type of serotonin receptor in the brain. But it does still increase serotonin levels.

I take mirtazapine to counteract the excessive wakefulness that sinemet causes (that is, it helps me sleep). Might it also go some way to counteract the apparent selfishness that sinemet causes?

Advertisements

6 thoughts on “Morality and Parkinson’s

  1. This was very interesting as I am taking Citalopram to counteract the depression caused by the hormone treatment for my breast cancer. The first antidepressant I tried had almost no effect but Citalopram was like a light switch going on in my head.

  2. I found it interesting too. There are so many factors in decisions we make everyday, especially as mothers/carers about prioritising ourselves versus others, it seems like there is a lot of pressure in this area.

    I think it is something that would benefit from more study, however, I wonder if the drugs effect, especially if one is aware of it’s possible influence, is quite a small part of the issue?

    • It’s really hard to say, Beth. As with most of these things, it probably magnifies existing character traits. All I really know is that I need to try harder to regulate myself in social situations.

  3. Very interesting, indeed! I told my husband the other day that I have no patience for people anymore; I’m so easily irritated, but then again, I’ve never been the epitome of patience. Is it Sarah, or is it Sinemet….? I am compelled to add that my personal experience with mirtazapine was a love-hate relationship. Oh, it helped me sleep, but I gained so much weight that I decided to stop taking it. My daughter is a dietician and when she saw it on my list she explained that they use it with the infirm that won’t eat; it is a very powerful appetite stimulant. My doctor had not mentioned that to me at all. Stopped taking it and the weight dropped off. Thank you for sharing such an interesting article! Take care, Amanda!

    Sent from my iPhone

    >

    • Hi Sarah,
      I was warned about the appetite stimulant effect, but so far I think I am okay. I am taking half a tablet most nights (other nights, none, because I forget), which is half the suggested dose. May I ask if you took alternate steps regarding sleep?

  4. I’ve followed your blog since 2012 after my diagnosis with young onset Parkinson’s. I’ve found it interesting how often our changes in treatment coincide. I started taking mirtazapine in December 2015 after my neurologist disagreed with my GP who had put me on fluxotine for depression. (I had some episodes of near fainting which were possibly related to the fluxotine, and I take the generic equivalent of Sinemet.)

    I was not warned about the increase in appetite, which I discovered on my own after the holidays and a noticeable weight gain. I cut back to taking a 1/4 to 1/2 a tablet of the mirtazapine only on nights when I knew I had to sleep well because of outside commitments.

    The sleep while on mirtazapine was wonderful–8 to 9 hours solid most nights. I sometimes got the benefit for another night or two even when I didn’t take another dose. The extra sleep helped alleviate my Parkinson’s symptons and the worst of the depression was alleviated by February even though it was still winter. Once I woke up I had litter to no daytime sleepiness.

    The weight and increases in appetite remained even at the lower dose, however, and my desire to exercise, though probably unrelated, was waning.

    Three weeks ago I saw the nurse practitioner at the Parkinson’s clinic I go to and decided to try going off the mirtazapine completely. I’ve gone back to taking melatonin before bed. I’m averaging 5-6 hours of sleep at night, and have a shorter night every 2-3 nights (like tonight). I usually need a 20-30 minute nap in the afternoon to function in the evening. That is fine now, as I am on summer break, but teaching begins again next month. So I am trying to see if this will work or if I need to try an alternative med that helps with insomnia.

    I’m not sure about the study in this post or my ability to comment on it from the ‘lab rat’ perspective. Though antidepressants definitely help me function better, I sometimes think my emotions are so ‘even’ while on them that my capacity to feel is diminished. Whether that extends to empathy, I’m not certain. Perhaps that is just my skewed point of view as I have dealt with depression much of my life.

    Thanks for sharing this. I will be interested to hear how things go for you.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s